Arkiv för Matematik

  • Ark. Mat.
  • Volume 34, Number 2 (1996), 285-326.

The multiple-point schemes of a finite curvilinear map of codimension one

Steven Kleiman, Joseph Lipman, and Bernd Ulrich

Full-text: Open access

Abstract

LetX and Y be smooth varieties of dimensions n−1 and n over an arbitrary algebraically closed field, f: X→Y a finite map that is birational onto its image. Suppose that f is curvilinear; that is, for all xεX, the Jacobian ϱf(x) has rank at least n−2. For r≥1, consider the subscheme Nr of Y defined by the (r−1)th Fitting ideal of the $\mathcal{O}_Y $ -module $f_ * \mathcal{O}_X $ , and set Mr∶=f−1Nr. In this setting—in fact, in a more general setting—we prove the following statements, which show that Mr and Nr behave like reasonable schemes of source and target r-fold points of f.

If each component of Mr, or equivalently of Nr, has the minimal possible dimension n−r, then Mr and Nr are Cohen-Macaulay, and their fundamental cycles satisfy the relation, f*[Mr]=r[Nr]. Now, suppose that each component of Ms, or of Ns, has dimension n−s for s=1,..., r+1. Then the blowup Bl(Nr, Nr+1) is equal to the Hilbert scheme Hilb ${}_{f}^{r}$ and the blowup Bl(Mr, Mr+1) is equal to the universal subscheme Univ ${}_{f}^{r}$ of Hilb ${}_{f}^{r}$ ×YX; moreover, Hilb ${}_{f}^{r}$ and Univ ${}_{f}^{r}$ are Gorenstein. In addition, the structure map h:Hilb ${}_{f}^{r}$ →Y is finite and birational onto its image; and its conductor is equal to the ideal $\mathcal{J}_r $ of Nr+1 in Nr, and is locally self-linked. Reciprocally, $h_ * \mathcal{O}_{Hilb_f^r } $ is equal to $\mathcal{H}om(\mathcal{J}_r ,\mathcal{O}_{N_r } )$ . Moreover, h*[h−1Nr+1]=(r+1)[Nr+1]. Similar assertions hold for the structure map h1: Univ ${}_{f}^{r}$ →X if r≥2.

Note

Supported in part by NSF grant 9106444-DMS.

Note

Supported in part by NSA grant MDA904-92-3007, and at MIT 21–30 May 1989 by Sloan Foundation grant 88-10-1.

Note

Supported in part by NSF grant DMS-9305832.

Article information

Source
Ark. Mat., Volume 34, Number 2 (1996), 285-326.

Dates
Received: 16 June 1995
First available in Project Euclid: 31 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.afm/1485898516

Digital Object Identifier
doi:10.1007/BF02559549

Mathematical Reviews number (MathSciNet)
MR1416669

Zentralblatt MATH identifier
0897.14002

Rights
1996 © Institut Mittag-Leffler

Citation

Kleiman, Steven; Lipman, Joseph; Ulrich, Bernd. The multiple-point schemes of a finite curvilinear map of codimension one. Ark. Mat. 34 (1996), no. 2, 285--326. doi:10.1007/BF02559549. https://projecteuclid.org/euclid.afm/1485898516


Export citation

References

  • Avramov, L. and Herzog, J., The Koszul algebra of a codimension 2 embedding, Math. Z. 175 (1980), 249–260.
  • Berthelot, P. et al., SGA 6: Théorie des intersections et théorème de Riemann-Roch, Lecture Notes in Math. 225 Springer-Verlag, Berlin-Heidelberg, 1971.
  • Bruns, W. and Vetter, U., Length formulas for the local cohomology of exterior powers, Math. Z. 191, (1986), 145–158.
  • Bruns, W. and Vetter, U., Determinantal Rings, Lecture Notes in Math. 1327, Springer-Verlag, Berlin-Heidelberg, 1988.
  • Buchsbaum, D. and Eisenbud, D., What annihilates a module, J. Algebra 47 (1977), 231–243.
  • Buchsbaum, D. and Rim, D., A generalized Koszul complex. II. Depth and multiplicity, Trans. Amer. Math. Soc. 111 (1964), 197–224.
  • Catanese, F., Commutative algebra methods and equations of regular surfaces, in Algebraic Geometry, Bucharest 1982 (Bâdescu, L. and Popescu, D., eds.), Lecture Notes in Math. 1056, pp. 68–111, Springer-Verlag, Berlin-Heidelberg, 1984.
  • Colley, S., Lines having specified contact with projective varieties, in Proc. 1984 Vancouver Conf. in Algebraic Geometry (Carrell, J., Geramita, A. V. and Russell, P., eds.), CMS Conf. Proc. 6, pp. 47–70, Amer. Math. Soc., Providence, R. I., 1986.
  • Eisenbud, D., Homological algebra on a complete intersection, with an application to group representations, Trans. Amer. Math. Soc. 260 (1980), 35–64.
  • Grothendieck, A. and Dieudonné, J., Eléments de géométrie algébrique I, Springer-Verlag, Berlin-Heidelberg, 1971.
  • Grothendieck, A. and Dieudonné, J., Eléments de géometrie algébrique IV4, Inst. Hautes Etudes Sci. Publ. Math. 24, 1965.
  • Gruson, L. and Peskine, C., Courbes de l'espace projectif: variétés de sécantes, in Enumerative and Classical Algebraic Geometry, Nice 1981 (le Barz, P. and Hervier, Y., eds.), Progr. Math. 24, pp. 1–31, Birkhäuser, 1982.
  • Hartshorne, R., Residues and Duality, Lecture Notes in Math. 20, Springer-Verlag, Berlin-Heidelberg, 1966.
  • Herzog, J., Simis, A. and Vasconcelos, W. V., Koszul homology and blowing-up rings, in Commutative Algebra, Trento 1981 (Greco, S. and Valla, G., eds.), pp. 79–169, Marcel Dekker, New York, 1983.
  • Huneke, C., Linkage and the Koszul homology of ideals, Amer. J. Math. 104 (1982), 1043–1062.
  • Huneke, C., Strongly Cohen-Macaulay schemes, Trans. Amer. Math. Soc. 277 (1983), 739–763.
  • Johnsen, T., Eight-secant conics for space curves, Math. Z. 211 (1992), 609–626.
  • Katz, S., Iteration of multiple point formulas and applications to conics, in Algebraic Geometry, Sundance 1986 (Holme, A. and Speiser, R., eds.), Lecture Notes in Math. 1311, pp. 147–155, Springer-Verlag, Berlin-Heidelberg, 1988.
  • Kleiman, S., Multiple-point formulas I: Iteration, Acta Math. 147 (1981), 13–49.
  • Kleiman, S., Multiple-point formulas II: the Hilbert scheme, in Enumerative Geometry, Sitges 1987 (Xambó-Descamps, S., ed.), Lecture Notes in Math. 1436, pp. 101–138, Springer-Verlag, Berlin-Heidelberg, 1990.
  • Kleiman, S., Lipman, J. and Ulrich, B., The source double-point cycle of a finite map of codimension one, in Complex Projective Varieties (Ellingsrud, G., Peskine, C., Sacchiero, G. and Stromme, S. A., eds.), London Math. Soc. Lecture Note Ser. 179, pp. 199–212, Cambridge Univ. Press, Cambridge, 1992.
  • Kleiman, S. and Ulrich, B., Gorenstein algebras, symmetric matrices, self-linked ideals, and symbolic powers, Preprint.
  • Kunz, E., Kähler Differentials, Adv. Lectures Math., Vieweg, Braunschweig, 1986.
  • Lipman, J., Free derivation modules on algebraic varieties, Amer. J. Math., 87 (1965), 874–898.
  • Lipman, J., On the Jacobian ideal of the module of differentials, Proc. Amer. Math. Soc. 21 (1969), 422–426.
  • Marar, W. and Mond, D., Multiple point schemes for corank 1 maps, J. London Math. Soc. (2)39 (1989), 553–567.
  • Matsumura, H., Commutative Ring Theory, Cambridge Stud. Adv. Math. 8, 1986.
  • McCoy, N., Rings and Ideals, Carus Math. Monographs 8, Open Court, La Salle, Ill., 1948.
  • Mond, D. and Pellikaan, R., Fitting ideals and multiple points of analytic mappings, in Algebraic Geometry and Complex Analysis, Pátzcuaro 1987 (Ramírez de Arellano, E., ed.), Lecture Notes in Math. 1414, pp. 107–161, Springer-Verlag, Berlin-Heidelberg, 1989.
  • Mumford, D., Lectures on Curves on an Algebraic Surface, Ann. of Math. Stud. 59, Princeton University Press, Princeton, N. J., 1966.
  • Roberts, J., Hypersurfaces with nonsingular normalization and their double loci, J. Algebra 53 (1978), 253–267.
  • Roberts, P., Le théorème d'intersection, C. R. Acad. Sci. Paris Ser. I Math. 304 (1987), 177–180.
  • Simis, A. and Vasconcelos, W. V., On the dimension and integrality of symmetric algebras, Math. Z. 177 (1981), 341–358.
  • Ulrich, B., Algebraic properties of the double-point cycle of a finite map, In preparation.
  • Zaare-Nahandi, R., Certain structures on the singular loci at S ${}_{1}^{q}$ -type singularities, Preprint, University of Tehran, Iran, 1992.